North Dakota, 2009

High Wind in North Dakota, May 13, 2009

May 13, 2009 · NWS BIS · 4 events in 4 counties and zones

Strong surface high pressure building into west and central North Dakota resulted in very strong west to northwest winds across the higher terrain of southwestern North Dakota during the afternoon hours of Wednesday, May 13th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong surface high pressure building into west and central North Dakota resulted in very strong west to northwest winds across the higher terrain of southwestern North Dakota during the afternoon hours of Wednesday, May 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 3:34 AM CST, 10 hours 26 minutes earlier.

Area forecast discussion, May 13, 3:34 AM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT WED MAY 13 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

IT IS SAFE TO SAY THE PATTERN REMAINS ACTIVE AND FAST MOVING THROUGH
THE SHORT AND LONG TERM PERIOD. THE LATEST WATER VAPOR IMAGERY SHOWS
OUR NEXT UPPER LOW OVER CIRCULATING OVER SOUTH CENTRAL MONTANA THIS
MORNING MOVING EAST SOUTHEAST WITH TIME. ASSOCIATED SURFACE LOW
PRESSURE OVER SOUTHEAST SASKATCHEWAN HAS A TRAILING COLD FRONT
DROPPING INTO NORTHERN MONTANA. HIGH PRESSURE OVER IDAHO IS
COMBINING TO DEVELOP A STRONG PRESSURE GRADIENT IN NORTHERN MONTANA
AND SOUTHERN CANADA WITH CURRENT SFC OBS SUPPORTING SUSTAINED WINDS
OF 25KT AND GUSTS TO 35KT. THIS PRESSURE GRADIENT WILL FURTHER
STRENGTHEN TODAY AS IT MOVES INTO NORTH DAKOTA. THUS HAVE UPGRADED
THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR PORTIONS OF OUR
SOUTHWEST ZONES AND ISSUED A WIND ADVISORY FOR OUR REMAINING ZONES
TODAY. IN THE HIGH WIND WARNING AREA...EXPECTING SUSTAINED WEST TO
NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 AND 60 MPH. THE
REST OF THE CWA IN THE WIND ADVISORY AREA WILL EXPERIENCE SUSTAINED
WINDS OF 30 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH THROUGH EARLY
TONIGHT. IN ADDITION...TEMPERATURES WILL REMAIN FAIRLY FLAT IF NOT
DROP A COUPLE DEGREES THROUGHOUT THE AFTERNOON AS COLD AIR ADVECTION
TAKES CONTROL AND SHOWERS BECOME INCREASINGLY LIKELY ALONG AND
BEHIND THE COLD FRONT. OVERALL...A WET/RAW CLAMMY DAY WITH STRONG
WINDS. STILL LOOKING AT A RAIN/SNOW SHOWER MIX ACROSS WESTERN AND
NORTHERN NORTH DAKOTA IN THE MORNING. SHOWERS WILL TAPER OFF THIS
EVENING WITH SKIES TRENDING CLEAR AFTER MIDNIGHT. H85 TEMPS CENTERED
AROUND 0C WILL YIELD OVERNIGHT SURFACE LOWS IN THE UPPER 20S TO
AROUND 30F BY THURSDAY MORNING. THURSDAY WILL BE DRY WITH INCREASING
CLOUDS FROM WEST TO EAST. ZONAL FLOW WILL BRING WARMER TEMPERATURES
WITH HIGHS BETWEEN 55F AND 65F ACROSS THE CWA. THE NEXT UPPER WAVE
AND ASSOCIATED COLD FRONT WILL SLIDE THROUGH THURSDAY NIGHT/FRIDAY
MORNING. EXPECT A SLIGHT CHANCE OF SHOWERS WITH THIS WAVE AND
ISOLATED THUNDERSTORMS ACROSS THE SOUTH WHERE THE ATMOSPHERE LOOKS
MORE UNSTABLE. NORTHWEST FLOW ENSUES FRIDAY NIGHT AS SKIES CLEAR.
H85 TEMPS AGAIN AT OR BELOW 0C. RIGHT NOW OVERNIGHT LOWS SATURDAY
MORNING WILL RANGE BETWEEN 32F AND 37F. THUS...EITHER A FROST
ADVISORY OR A FREEZE WARNING FOR THE AREA WILL EVENTUALLY HAVE TO BE
DEALT WITH IN FUTURE FORECASTS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...

WHILE GUIDANCE STILL HAS SOME DISAGREEMENTS IN THE LONGER TERM...IT
IS PROBABLY SAFE TO SAY THAT THE PATTERN WILL REMAIN ACTIVE. THIS IS
MAINLY BECAUSE OF A TREND OVER THE PAST 24 HOURS TO FLATTEN THE
BROAD WESTERN U.S. RIDGE WITH YET ANOTHER UPPER LEVEL LOW DROPPING
INTO THE PACIFIC NORTHWEST. THE MAIN SOURCE OF UNCERTAINTY WITH THIS
FORECAST WILL BE TIMING AND INTENSITY OF EACH WAVE...WHICH WILL
GREATLY AFFECT PRECIPITATION CHANCES...CLOUD COVER AND TEMPERATURES.

IN TERMS OF TEMPERATURES...WILL STICK PRETTY CLOSE TO A BLEND OF 00
UTC GFS/ECMWF AND CONTINUITY SINCE IT IS ALREADY CLOSE TO
CLIMATOLOGY AND SMOOTHED TO ACCOUNT FOR AFOREMENTIONED
TIMING/INTENSITY DIFFERENCES.

&&

.AVIATION...

VFR/MVFR CONDITIONS FORECAST FOR TODAY AS LOW PRESSURE OVER
NORTHEAST NORTH DAKOTA LIFTS NORTHEASTWARD AND RAIN ON THE BACK SIDE
OF THE LOW LINGERS. ALONG WITH THE CONTINUING LIGHT RAIN AND FALLING
CEILINGS...HIGH PRESSURE STRENGTHENING OVER THE NORTHERN ROCKIES
WILL INCREASE THE PRESSURE GRADIENT AND CAUSE STRONG NORTHWEST WINDS
TODAY.  LOW LEVEL WIND SHEAR IS NOT ANTICIPATED...HOWEVER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-042-045>048-050-051.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NDZ040-041-043-044.

&&

KS/SCHECK
Hazardous weather outlook, May 13, 4:12 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CDT WED MAY 13 2009

NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-141015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
512 AM CDT WED MAY 13 2009 /412 AM MDT WED MAY 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF WESTERN AND CENTRAL
NORTH DAKOTA TODAY THROUGH EARLY EVENING. LOW PRESSURE OVER
SOUTHERN CANADA WILL MOVE EAST TODAY AND SWEEP A POTENT SPRING
COLD FRONT SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA
THROUGH THE DAY. HIGH PRESSURE BUILDING IN BEHIND THE COLD FRONT
WILL PRODUCE VERY STRONG WINDS OVER NORTH DAKOTA TODAY. EXPECT
SUSTAINED WEST TO NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS
BETWEEN 40 AND 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW TEMPERATURES SATURDAY MORNING WILL RANGE BETWEEN 32F AND 37F.
IF THIS DATA REMAINS CONSISTENT...THEN A FROST ADVISORY OR A
FREEZE WARNING FOR THE AREA MAY BE ISSUED. CHECK BACK FOR FUTURE
FORECASTS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040-041-043-044-141015-
SLOPE-HETTINGER-BOWMAN-ADAMS-
412 AM MDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA TODAY
THROUGH EARLY EVENING. LOW PRESSURE OVER SOUTHERN CANADA WILL MOVE
EAST TODAY AND SWEEP A POTENT SPRING COLD FRONT SOUTHEAST ACROSS
WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE DAY. HIGH PRESSURE
BUILDING IN BEHIND THE COLD FRONT WILL PRODUCE VERY STRONG WINDS
OVER NORTH DAKOTA TODAY. EXPECT SUSTAINED WEST TO NORTHWEST WINDS
BETWEEN 35 AND 45 MPH WITH GUSTS BETWEEN 55 AND 60 MPH OVER SOUTHWEST
NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW TEMPERATURES SATURDAY MORNING WILL RANGE IN THE MID 30S. IF
THIS DATA REMAINS CONSISTENT...THEN A FROST ADVISORY FOR THE AREA
MAY BE ISSUED. CHECK BACK FOR FUTURE FORECASTS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...AND AGAIN
MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Adams

When
May 13, 2:00 PM CST to 3:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Bowman

When
May 13, 2:00 PM CST to 3:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
May 13, 2:00 PM CST to 3:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
May 13, 2:00 PM CST to 3:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163920, 163923, 163924, 163925.